5 ways to fight diarrhea caused by antibiotics

The best strategy to fight diarrhea caused by taking antibiotics is to take probiotics, a food supplement easily found in the pharmacy, which contains bacteria that regulate bowel function. However, it is also important to adapt the diet, avoiding raw foods, difficult to digest and strong spices.

Other tips that can help reduce this side effect of the antibiotic are:

  1. Drink homemade whey, coconut water and fruit juices;
  2. Take easily digestible soups and broths;
  3. Avoid foods rich in fiber such as fruit skins, wheat bran, oatmeal and dairy products;
  4. Avoid foods rich in carbohydrates, which are prepared with wheat flour;
  5. Take yogurt with probiotics or kefir or yakult because they help replenish the good bacteria in the intestine.

But, in addition to diarrhea, the person also has a sensitive stomach, it is advisable to follow a light diet, easy to digest, such as chicken soup or mashed potatoes with boiled eggs, for example so as not to have a swollen belly and feeling of indigestion

Why antibiotics cause diarrhea

In this case, diarrhea happens because the drug eliminates all the bacteria present in the intestine, both good and bad, which must always be in balance to guarantee the proper intestinal functioning. Diarrhea usually starts on the second day of taking antibiotics and stops when the medication is stopped. However, it may take up to 3 days after cessation of the medication for intestinal recovery.

The proliferation of a bad bacteria called Clostridium difficile (C. difficile)  can occur when taking antibiotics such as clindamycin, ampicillin or cephalosporins, which can cause a disease called pseudomembranous colitis .

Warning signs to go to the doctor

It is recommended to go to the doctor if the diarrhea is very severe and frequent, making studies or work impossible or if they are present: 

  • Fever above 38.3º C;
  • You have blood or mucus in your stool;
  • Present signs of dehydration such as sunken eyes, dry mouth and dry lips;
  • Do not stop anything in the stomach and vomiting is frequent;
  • Intense abdominal pain.

In these situations, you should go to the doctor or the emergency room indicating the symptoms you have, when they appeared and also the medications you are taking or that you have taken in the past few days because these symptoms may appear after the antibiotic has stopped.

The use of medicines that hold the intestine like Imosec is not recommended and it is also not the best way to stop taking the antibiotics that the doctor or dentist has prescribed just because of this unpleasant side effect.

Leave a Comment